Vol. 295, No. 2, 2018

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 296: 1
Vol. 295: 1  2
Vol. 294: 1  2
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Vol. 290: 1  2
Vol. 289: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
The Gromov width of coadjoint orbits of the symplectic group

Iva Halacheva and Milena Pabiniak

Vol. 295 (2018), No. 2, 403–420
Abstract

We prove that the Gromov width of a coadjoint orbit of the symplectic group through a regular point λ, lying on some rational line, is at least equal to:

min{|α,λ| : α a coroot}.

Together with the results of Zoghi and Caviedes concerning the upper bounds, this establishes the actual Gromov width. This fits in the general conjecture that for any compact connected simple Lie group G, the Gromov width of its coadjoint orbit through λ Lie(G) is given by the above formula. The proof relies on tools coming from symplectic geometry, algebraic geometry and representation theory: we use a toric degeneration of a coadjoint orbit to a toric variety whose polytope is the string polytope arising from a string parametrization of elements of a crystal basis for a certain representation of the symplectic group.

Keywords
Gromov width, coadjoint orbits, toric degenerations, Okounkov bodies, crystal bases, string polytopes
Mathematical Subject Classification 2010
Primary: 20G05, 53D99
Milestones
Received: 25 June 2016
Revised: 8 August 2017
Accepted: 23 January 2018
Published: 11 April 2018
Authors
Iva Halacheva
University of Toronto
Toronto, ON
Canada
Milena Pabiniak
Mathematisches Institut
Universität zu Köln
Köln
Germany